Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 315, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 15, 2018, 6:29 PM EDT for Dubois County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2018, 6:29 PM EDT (22:29 UTC)
- Expired
- Aug 15, 2018, 7:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:09 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 15, 3:09 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Louisville KY 309 PM EDT Wed Aug 15 2018 .Short Term...(This evening through Thursday) Issued at 305 PM EDT Wed Aug 15 2018 ...Get your umbrellas ready...very wet period ahead... Well...Lots of clouds keeping temps down today with upper low over Show Me State. Ahead of this system, there is a warm sector with dew points in the lower 70s. Currently, there is scattered shra and isolated tsra over S IN while we await for new convective development from NW TN to SW KY. This will spread into our area late this afternoon from strong sfc heating. Strong warm air advection pattern is setting up later today with low level jet of 30-40 kts. This will set up excellent efficient isentropic lift across area after 00z especially late evening into overnight. This will yield a high POP widespread rain event with isolated tsra with locally heavy rainfall, especially west of I-65. PWATs will increase to 1.75 to as high as 1.9 inches with the isentropic lift, so there will be pockets of heavy rain. The ground is fairly dry so not even thinking of any headlines at this juncture. However, locally embedded high efficiency convection could cause some isolated issues. The Weather Story messaging will keep talking about potential for locally heavy rainfall. High temp Thursday will be below normal with so much cloud cover. Lower 80s seems prudent especially west of I-65. && .Long Term...(Thursday night through Wednesday) Issued at 300 PM EDT Wed Aug 15 2018 ...Multiple episodes of showers and storms to continue through the extended period, with a possible break on Sunday... Thursday night and Friday... As an initial shortwave trough aloft moves to our east Thursday night, a deeper trough will swing southeast through the mid and upper MS Valley. Residual showers and storms associated with the initial trough may move away or become fewer in number Friday evening. However, forcing ahead of the approaching trough combined with a continued moist air mass and suggestion of steepening mid- level lapse rates should allow for additional convection to form somewhere over the lower OH Valley (probably initially west of our area), then move east into at least parts of central KY and south- central IN late Thursday night/Friday morning. This activity could last into the daytime Friday, with any outflow boundaries dictating where additional cells may develop Friday afternoon and evening. These storms should produce high rainfall rates, so coupled with earlier rains and if cells repeat over the same areas, localized flood concerns could occur. Highs Friday will be in the lower and mid 80s, depending on amount of cloud cover. Friday night through Sunday... During this period, the trough aloft will move east and weaken but may be unable to create a "clean sweep" of the moisture and precip chances to our east. A weak surface boundary will work its way slowly south across the lower OH Valley Friday night and Saturday. Model soundings show that at least marginal to perhaps moderate instability will remain over much of the forecast area through at least Saturday. While areal coverage of precip will diminish, isolated to scattered showers and storms are still possible during the forecast period, especially over central KY. The frontal location suggests that precip chances may end over south-central IN Saturday night and Sunday, but with still a chance for isolated cells Sunday over central KY. Expect high temps Saturday and Sunday to range through the 80s. Monday through Wednesday... Yet another significant shortwave is forecast to dig southeast across the central U.S. Monday with southwest flow aloft developing over the OH Valley. Besides renewed instability, this system actually could have some deep-layered shear associated with it for some strong convection, at least to our west over parts of the mid MS and lower OH Valleys on Monday. Storms would then work into our forecast area late Monday/Monday night and could linger or redevelop under the upper trough on Tuesday. If the current forecast holds, drier, less humid air would spread into our area Tuesday night and Wednesday. && .Aviation...(18Z TAF Issuance) Issued at 200 PM EDT Wed Aug 15 2018 Several rounds of precipitation are expected throughout this TAF cycle with HNB, SDF, and LEX the main focus for showers and possible tstorms. Initially, a weak boundary will move through SDF and LEX bringing showers that may produce brief periods of reduced visibility and gusty winds. A second boundary farther west will initially affect HNB with showers and possible tstorms. Potential for brief MVFR vis and cig exists in heavier showers. This line will also bring showers and possibly tstorms to SDF Wednesday evening. Chances of showers and occasional tstorms exist overnight as well with surface winds picking up Thursday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JDG Long Term....TWF Aviation.....CG
Hazardous weather outlook, Aug 15, 3:48 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 348 PM EDT Wed Aug 15 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 348 PM EDT Wed Aug 15 2018 /248 PM CDT Wed Aug 15 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Ahead of a low pressure center with ample moisture, scattered to numerous thunderstorms are expected tonight across the area, especially over south-central Indiana and north-central and west- central Kentucky. The storms will produce heavy rainfall, and isolated storms through this evening could also cause locally strong wind gusts. Expect cloud-to-ground lightning as well. Local flooding may occur if storms move over the same locations tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are forecast at times from Thursday through Friday night as upper-level weather disturbances move slowly across the Ohio Valley. Heavy rainfall will accompany the storms, and locally strong wind gusts are again possible Thursday afternoon over parts of central Kentucky. If storms develop and move over the same locations, flooding could occur during this time period. Storms will become more isolated on Saturday. Another approaching storm system will bring more thunderstorms to the area Monday afternoon and/or night. Some of those storms could produce strong wind gusts and more heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters should report any higher rainfall amounts, flooding, and strong wind gusts over the next several days. TWF
In the hours before
Special weather statement, Aug 15, 6:10 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
610 PM EDT WED AUG 15 2018
INZ083-089-152245-
Perry-Dubois-
610 PM EDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUBOIS AND
NORTHWESTERN PERRY COUNTIES...
At 609 PM EDT/509 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles south of Winslow to near
Dale to 6 miles southwest of Holiday World. Movement was east at 40
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Jasper, Huntingburg, Ferdinand, Holland, Ranger, Saint Marks,
Sassafras, Bristow, Millersport and Bretzville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3837 8707 3843 8682 3821 8663 3806 8664
3805 8678 3806 8677 3808 8678 3810 8677
3812 8681 3812 8680 3815 8681 3821 8679
3820 8707
TIME...MOT...LOC 2209Z 256DEG 37KT 3829 8716 3814 8702 3806 8703
JBSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:36 PM EDT | Special Weather Statement | LMK | Hancock | 24 min |
| Aug 15, 6:52 PM EDT | Special Weather Statement | LMK | Ohio | 23 min |
| Aug 15, 7:05 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 25 min |
| Aug 15, 7:09 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Meade, Ohio | 36 min |
| Aug 15, 7:22 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 23 min |
| Aug 15, 7:49 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade, Ohio | 26 min |
| Aug 15, 6:10 PM EDT | Special Weather Statement | LMK | Dubois | 35 min |
| Aug 15, 6:57 PM EDT | Special Weather Statement | LMK | Crawford, Orange, Perry, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.